This part of my research was quite fascinating. Until now, I had no idea what an overdose was all about. Here's some interesting bits and pieces for you:
- Some studies estimate that up to 60% of all heroin users have experienced at least one overdose.
- people being released from custody are at a greater risk of overdose because of a tendency to binge on alcohol and drugs shortly after release without taking into account their reduced tolerance from a reduction in drug use whilst in custody.
- Despite a perception that young inexperienced users make up the greatest number of heroin related overdoses, research evidence clearly shows that older long-term users are more susceptible to heroin related overdoses.
- It is estimated that there are between 12,000 and 21,000 non- fatal overdoses in Australia annually.
- Victims of overdose are predominately single, unemployed men aged in their late 20s and early 30s, with a long history of heroin dependence.
- Concomitant alcohol or benzodiazepine use, and recently depleted tolerance, are significant risk factors for overdose.
- Death from overdose is rarely instantaneous. Overdose most commonly occurs in a private home, with or near other people. Witnesses of overdose are reluctant to seek help.
- Overdose fatality is not a simple function of heroin dose or purity. There is no evidence of toxicity from contaminants of street heroin in Australia.
- only 2% of heroin-related deaths in New South Wales in 1992 were in methadone maintenance at the time of death, while seventy-five percent of fatalities had never been in methadone treatment.
- Enrolment in methadone maintenance has been found to be protective against overdose in spite of continued use of heroin, probably reflecting a combination of reduced heroin use while in treatment and/or a higher tolerance to opioids while being maintained on methadone.
- In the majority of cases death occurs two or more hours after administration. The majority of deaths occur in a private home.
- Studies typically report that approximately half of all overdose fatalities occur in the own home of the victim, while a quarter occur in the home of a friend or relative. This pattern also holds true for non-fatal overdose, with only 10% of users reporting that their last overdose occurred on the street.
- Approximately one in ten overdoses ends fatally.
This was all news to me. From reading the rather dry medical reports, I started to get this picture of a recently released crook who heads down to the Cross for a post-prison bender. He (and most are male) gets on the turps, then takes a few pills, and then shoots up. The alcohol and pills both suppress the respiratory system - and this bloke doesn't have good lungs to start with because almost all junkies are also heavy smokers (I read that too) and they suffer all sorts of bronchial-pulmonary problems. So his lungs are buggered, he's full of booze (which shuts down your breathing a bit), then he takes pills (which shuts it down more) and then he tops it off with heroin, which shuts them down even further. And then he dies - that's an overdose.
It's not the heroin that's killed him. It's the combination of poor health and at least one other suppressant that's done him in.
So, how does an injecting room help out here?
I can see how having medical staff on hand with a few tubes of Narcan would stop idiots like the one described above from killing themselves when on a bender. The good citizens of the Cross wouldn't have to step over another body on the way to work in the morning. But does it do anything to treat the underlying problems that led this goose into going on a booze, pill and heroin bender to the point where he overdid it and would have died unless a medic had rammed a needle into him?